Alert archive / Washington / Wind Advisories in 2006

Wind Advisory 10, NWS Seattle, WA

December 10, 2006San Juan County, Washington

NWS Seattle, WA issued this wind advisory at Dec 10, 2006, 3:05 PM PST for San Juan County, Washington. It took effect at Dec 11, 2006, 12:00 AM PST. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
Dec 10, 2006, 3:05 PM PST (23:05 UTC)
In effect from
Dec 11, 2006, 12:00 AM PST
Expired
Dec 11, 2006, 4:14 AM PST
In force
4 hr
Issued by
NWS Seattle, WA

County San Juan County, WA

The radar

The Seattle radar (KATX), 54 km from the middle of the area, began a volume at 23:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Quillayute State, WA (KUIL), launched 12:00Z, 11.1 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Quillayute State, WA at 12:00Z on 2006-12-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Quillayute State, WA at 12:00Z on 2006-12-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 117 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1267 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
117 m²/s²
0-3 km storm-relative helicity
184 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS76 KSEW 102305
NPWSEW

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SEATTLE WA
305 PM PST SUN DEC 10 2006

WAZ001-503-506-510-110515-
/O.NEW.KSEW.WI.Y.0010.061211T0800Z-061211T2000Z/
SAN JUAN COUNTY-WESTERN WHATCOM COUNTY-WESTERN SKAGIT COUNTY-
ADMIRALTY INLET AREA-
305 PM PST SUN DEC 10 2006

...WIND ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 12 PM PST
MONDAY...

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A WIND
ADVISORY FOR THE NORTH INTERIOR OF WESTERN WASHINGTON...IN EFFECT
FROM MIDNIGHT TONIGHT THROUGH NOON ON MONDAY.

A STRONG PACIFIC FRONTAL SYSTEM WILL PRODUCE WINDY CONDITIONS AS
IT MOVES INTO WESTERN WASHINGTON LATER TONIGHT. SUSTAINED WINDS WILL
INCREASE TO 25 TO 35 MPH AFTER MIDNIGHT WITH GUSTS TO 50 MPH
POSSIBLE.

A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS OF 30 TO 39 MPH OR
GUSTS OF 45 TO 57 MPH ARE LIKELY. WINDS THIS STRONG CAN SNAP
SMALL TREE BRANCHES...TOPPLE SMALL OR SHALLOW-ROOTED TREES...AND
CAUSE LOCAL POWER OUTAGES. MOTORISTS...ESPECIALLY THOSE WITH HIGH
PROFILE VEHICLES...SHOULD ALSO BE ALERT FOR SUDDEN...STRONG CROSS
WINDS.

$$

MERCER
2 follow-up statements
000 
WWUS76 KSEW 110453
NPWSEW

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SEATTLE WA
853 PM PST SUN DEC 10 2006

WAZ001-503-506-510-111300-
/O.EXT.KSEW.WI.Y.0010.061211T0800Z-061212T0700Z/
SAN JUAN COUNTY-WESTERN WHATCOM COUNTY-WESTERN SKAGIT COUNTY-
ADMIRALTY INLET AREA-
853 PM PST SUN DEC 10 2006

...WIND ADVISORY NOW IN EFFECT FROM MIDNIGHT TONIGHT TO 11 PM PST
MONDAY...

THE WIND ADVISORY IS NOW IN EFFECT FROM MIDNIGHT TONIGHT TO 11 PM
PST MONDAY. 

A STRONG PACIFIC FRONTAL SYSTEM WILL PRODUCE WINDY CONDITIONS AS
IT MOVES INTO WESTERN WASHINGTON LATER TONIGHT. SUSTAINED WINDS
WILL INCREASE TO 25 TO 35 MPH AFTER MIDNIGHT WITH GUSTS TO 50 MPH
POSSIBLE.

A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS OF 30 TO 39 MPH OR
GUSTS OF 45 TO 57 MPH ARE LIKELY. WINDS THIS STRONG CAN SNAP
SMALL TREE BRANCHES...TOPPLE SMALL OR SHALLOW-ROOTED TREES...AND
CAUSE LOCAL POWER OUTAGES. MOTORISTS...ESPECIALLY THOSE WITH HIGH
PROFILE VEHICLES...SHOULD ALSO BE ALERT FOR SUDDEN...STRONG CROSS
WINDS.

$$

WAZ515>517-111300-
/O.NEW.KSEW.HW.A.0008.061211T1200Z-061212T0000Z/
WESTERN STRAIT OF JUAN DE FUCA-NORTH COAST-CENTRAL COAST-
853 PM PST SUN DEC 10 2006

...HIGH WIND WATCH IN EFFECT FROM 4 AM PST MONDAY THROUGH MONDAY
AFTERNOON...

A STORM MOVING TOWARD THE COAST WILL BRING STRONG WINDS...WITH THE
POTENTIAL FOR DAMAGING WINDS...TO THE COASTAL AREAS AND THE
WESTERN PART OF THE STRAIT OF JUAN DE FUCA MONDAY. 

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF
60 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST
FORECASTS FROM THE NATIONAL WEATHER SERVICE.

$$
BURKE
000 
WWUS76 KSEW 111214
NPWSEW

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SEATTLE WA
414 AM PST MON DEC 11 2006

WAZ001-503-506-510-112015-
/O.UPG.KSEW.WI.Y.0010.000000T0000Z-061212T0700Z/
/O.NEW.KSEW.HW.W.0018.061211T1214Z-061212T0100Z/
SAN JUAN COUNTY-WESTERN WHATCOM COUNTY-WESTERN SKAGIT COUNTY-
ADMIRALTY INLET AREA-
414 AM PST MON DEC 11 2006

...HIGH WIND WARNING IN EFFECT UNTIL 5 PM PST THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT UNTIL 5 PM PST THIS AFTERNOON. THE
WIND ADVISORY IS NO LONGER IN EFFECT. 

A POWERFUL LOW PRESSURE CENTER WILL MOVE TO NEAR THE NORTHWEST TIP
OF WASHINGTON THIS AFTERNOON. SUSTAINED SOUTHEAST WINDS OF 35 TO
45 MPH ARE EXPECTED THROUGH THE DAY...WITH GUSTS REACHING TO NEAR
60 MPH.

HIGH WINDS CAN TOPPLE TREES...DOWN POWER LINES...AND DAMAGE SOME
STRUCTURES.

$$

WAZ515>517-112015-
/O.UPG.KSEW.HW.A.0008.000000T0000Z-061212T0000Z/
/O.NEW.KSEW.HW.W.0018.061211T1214Z-061212T0100Z/
WESTERN STRAIT OF JUAN DE FUCA-NORTH COAST-CENTRAL COAST-
414 AM PST MON DEC 11 2006

...HIGH WIND WARNING IN EFFECT UNTIL 5 PM PST THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT UNTIL 5 PM PST THIS AFTERNOON. THE
HIGH WIND WATCH IS NO LONGER IN EFFECT. 

A POWERFUL LOW PRESSURE CENTER WILL MOVE TO NEAR THE NORTHWEST TIP
OF WASHINGTON THIS AFTERNOON. SOUTH WINDS WILL INCREASE ALONG THE
COAST THIS MORNING. INLAND LOCATIONS WILL EVENTUALLY EXPERIENCE
SUSTAINED WINDS OF 35 TO 50 MPH BY EARLY THIS AFTERNOON WITH GUSTS
OF 60 TO 70 MPH. EXPOSED HEADLANDS ALONG THE IMMEDIATE COAST COULD
HAVE GUSTS TO NEAR 80 MPH EARLY THIS AFTERNOON.

HIGH WINDS CAN TOPPLE TREES...DOWN POWER LINES...AND DAMAGE SOME
STRUCTURES.

$$

WAZ514-112015-
/O.NEW.KSEW.HW.W.0018.061211T1214Z-061212T0100Z/
EASTERN STRAIT OF JUAN DE FUCA-
414 AM PST MON DEC 11 2006

...HIGH WIND WARNING IN EFFECT UNTIL 5 PM PST THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT UNTIL 5 PM PST THIS AFTERNOON. 

A POWERFUL LOW PRESSURE CENTER WILL MOVE TO NEAR THE NORTHWEST TIP
OF WASHINGTON THIS AFTERNOON. LOCATIONS ALONG THE FOOTHILLS OF THE
OLYMPICS ARE LIKELY TO SEE A SHORT PERIOD OF STRONG SOUTH WINDS
EARLY THIS AFTERNOON WITH SUSTAINED WINDS REACHING 40
MPH...POSSIBLY GUSTING TO NEAR 60 MPH. LOCATIONS EAST OF SEQUIM
ARE ALSO LIKELY TO EXPERIENCE STRONG AND POTENTIALLY DAMAGING
SOUTHEAST WINDS THROUGH THE MORNING AND EARLY AFTERNOON.

HIGH WINDS CAN TOPPLE TREES...DOWN POWER LINES...AND DAMAGE SOME
STRUCTURES.

$$

WAZ504-505-507>509-511-512-112015-
/O.NEW.KSEW.WI.Y.0011.061211T1600Z-061212T0300Z/
SOUTHWEST INTERIOR-EAST PUGET SOUND LOWLANDS-EVERETT AND VICINITY-
SEATTLE/BREMERTON AREA-TACOMA AREA-HOOD CANAL AREA-
LOWER CHEHALIS VALLEY AREA-
414 AM PST MON DEC 11 2006

...WIND ADVISORY IN EFFECT FROM 8 AM THIS MORNING TO 7 PM PST
THIS EVENING...

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 8 AM THIS MORNING TO 7 PM PST
THIS EVENING. 

A POWERFUL LOW PRESSURE CENTER WILL MOVE TO NEAR THE NORTHWEST TIP
OF WASHINGTON THIS AFTERNOON. SOUTH AND SOUTHEAST WINDS WILL
INCREASE THIS MORNING. SUSTAINED WINDS COULD REACH 35 MPH WITH
GUSTS TO 50 MPH BY MID-MORNING...PARTICULARLY FOR LOCATIONS NORTH
OF SEATTLE...INCLUDING EVERETT...AND FOR LOCATIONS SOUTHEAST OF
FORT LEWIS...SUCH AS LAKE LAWRENCE AND YELM. THE NORTH END OF HOOD
CANAL...INCLUDING THE HOOD CANAL BRIDGE AND QUILCENE...WILL ALSO
BE PRONE TO THE STRONGER WINDS.

LATER IN THE AFTERNOON...A COLD FRONT WILL PASS...AND THEN THE
ENTIRE PUGET SOUND METRO REGION WILL BE PRONE TO SOUTH OR
SOUTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS OF 40 TO 50 MPH.

A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS OF 30 TO 39 MPH OR
GUSTS OF 45 TO 57 MPH ARE LIKELY. WINDS THIS STRONG CAN SNAP
SMALL TREE BRANCHES...TOPPLE SMALL OR SHALLOW-ROOTED TREES...AND
CAUSE LOCAL POWER OUTAGES. MOTORISTS...ESPECIALLY THOSE WITH HIGH
PROFILE VEHICLES...SHOULD ALSO BE ALERT FOR SUDDEN...STRONG CROSS
WINDS.

$$

HANER

WEATHER.GOV/SEATTLE

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before this wind advisory went out at Dec 10, 9:00 AM PST, 6 hours 5 minutes earlier.

Area forecast discussion, Dec 10, 9:00 AM PST, 6 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SEATTLE WA
900 AM PST SUN DEC 10 2006

.SYNOPSIS...A WEAK WEATHER SYSTEM WILL BRING SOME LIGHT RAIN TO THE
AREA TODAY. A SIGNIFICANTLY STRONGER STORM WILL REACH THE REGION
MONDAY...BRINGING WITH IT HEAVIER PRECIPITATION AND LOCALLY WINDY
CONDITIONS. SEVERAL MORE STORM SYSTEMS WILL AFFECT THE NORTHWEST
THROUGH THE REMAINDER OF THE WEEK.

&&

.SHORT TERM...A COUPLE OF WEAK SHORTWAVES WILL LIFT ACROSS THE AREA
TODAY RESULTING IN PERIODS OF LIGHT RAIN OR SHOWERS. LATEST
RADAR/SATELLITE IMAGERY SHOWS A CIRCULATION CENTER ALONG THE N
OREGON COAST LIFTING NWD TOWARDS THE AREA. THIS WILL BRING THE NEXT
ROUND OF LIGHT RAIN LATER THIS MORNING...LIFTING INTO NRN AREAS THIS
AFTERNOON.  A BREAK IN PRECIPITATION IS EXPECTED THIS EVENING AHEAD
OF THE NEXT STRONGER SYSTEM.

MODELS CONTINUE TO SHOWS A STRONG CONSOLIDATED SYSTEM TO AFFECT THE
AREA LATE TONIGHT THROUGH MONDAY NIGHT.  THIS SYSTEM WILL BRING WIND
AND HEAVY RAIN/MOUNTAIN SNOW TO PARTS OF THE AREA.  THE GFS STILL
SHOWS A WAVEY FRONTAL SYSTEM WITH SURFACE LOW DEVELOPMENT ALONG THE
FRONT. THIS WILL MAINTAIN STRONG SLY/SW FLOW OVER THE AREA AND ALSO
ACT TO PROLONG PRECIPITATION.  QPF AMOUNTS SHOWN BY THE MODELS STILL
SHOW UPWARDS OF 3 INCHES OVER THE OLYMPICS IN AN 18 HOUR PERIOD WITH
SOME OF THE MESO SCALE MODELS IMPLYING A LITTLE HIGHER AMOUNTS.
CURRENT HYDRO MODEL GUIDANCE SHOWS THE SKOKOMISH TO SPEAK VERY NEAR
FLOOD STAGE BUT NOT UNTIL LATER MONDAY AFTERNOON OR EVENING.  A
WATCH WAS ISSUED BY THE NIGHT SHIFT TO COVER THIS POSSIBILITY.

THIS SYSTEM WILL ALSO BRING SUBSTANTIAL SNOW TO THE MOUNTAINS MONDAY
AND MONDAY NIGHT. MODELS IMPLY THE HEAVIEST PERIOD OF QPF WILL OCCUR
IN STRONG SLY/SW HEAD OF THE FRONT DURING THE DAY MONDAY. THIS WILL
FAVOR S FACING SLOPES...WITH WARNING AMOUNTS PROBABLE OVER THE N
CASCADES FOR PLACES LIKE MT BAKER. SNOW WILL FLY ACROSS THE CENTRAL
CASCADES BUT HEAVIER SNOW THERE WILL LIKELY WAIT UNTIL THE POST
FRONTAL WESTERLIES PICK UP MONDAY EVENING THROUGH TUESDAY MORNING.
A TRAILING LOW WILL MOVE ACROSS DURING THAT PERIOD HELPING TO BOOST
QPF AMOUNTS. CURRENT THINKING IS THAT WARNING AMOUNTS ARE VERY
LIKELY OVER THE N CASCADES...STRATING EARLY MON MORNING. THE CENTRAL
CASCADES ARE TRICKIER AS THE FLOW IS NOT AS CONDUCIVE BUT ADVISORY
AMOUNTS AREA SEEM LIKELY. GETTING THE 12 INCHES IN 12 HOURS AT
SNOQUALMIE IS NOT OUT OF THE QUESTION MONDAY NIGHT SO WARNING
CRITERIA IS NOT OUT OF REACH DURING THAT TIME PERIOD. WILL KEEP
THINGS SIMPLE AT THIS POINT AND ISSUE A WINTER STORM WATCH FOR BOTH
THE CENTRAL/N CASCADES AND WORD HEAVIER SNOW AMOUNTS OVER N FOR
MONDAY AND CENTRAL AREAS MONDAY NIGHT. SNOW LEVELS WILL ALSO BE
TRICKY WITH PRE-FRONTAL WAA ADVECTION ALOFT...BUT E FLOW THROUGH THE
PASSES WILL PROBABLY MAINTAIN MOSTLY SNOW ABOVE 4K FEET.

AS FOR WIND...NEW 12Z NAM AND GFS EACH HANDLE THE FRONTAL SURFACE
PATTERN DIFFERENTLY. THE NAM SHOWS SOME SECONDARY LOW DEVELOPMENT ON
THE FRONT BUT TRACKS IT TO NEAR ASTORIA AS A WEAKER FEATURE. THE GFS
IS STRONGER WITH THE SURFACE LOW...SHOWING IT DEEPENING AS IT TRACKS
INTO CENTRAL VANCOUVER ISLAND. THE GFS IS THE PREFERRED SOLUTION AS
IT TENDS TO DO BETTER IN THESE CASES.  WIND SHOULD PICK UP ON THE
COAST TONIGHT AND SPREAD INLAND BY MONDAY MORNING.  WHILE THE FLOW
ALOFT WILL BE QUITE STRONG...ABOUT 60KT A 850MB...SURFACE
GRADIENTS/MODEL SFC WIND FIELDS IMPLY SUB-WARNING CRITERIA. WILL
KEEP COAST WINDS JUST BELOW WARNING CRITERIA FOR NOW.  THE N
INTERIOR FROM AROUND EVERETT NWD AND POSSIBLY THE STRAIT WILL
PROBABLY NEED AN ADVISORY BUT THAT CAN WAIT UNTIL THIS AFTERNOONS
PACKAGE.

MERCER

.LONG TERM...AN ONGOING SERIES OF SYSTEMS WILL AFFECT THE AREA THE
REST OF THE WEEK AND INTO NEXT WEEKEND.  EXTENDED MODELS CONTINUE TO
SHOW A RETURN TO CONSOLIDATED FLOW OVER THE AREA WITH DEVELOPING
SYSTEMS AS THEY MOVE ACROSS.  THIS WOULD RESULT IN PERIODS OF STRONG
WINDS AND HEAVY RAIN...WITH THE STRONGEST FRONTS ON WED AND LATE
THU. THE MODELS CONTINUE TO SHOW A SWITCH TO A COLDER TROUGH OVER
THE PACIFIC NW BY FRI/SAT AS A RIDGE AMPLIFIES NEAR 150W. THIS WOULD
LOWER SNOW LEVEL SIGNIFICANTLY.  WITH FLUCTUATIONS IN DETAILS
CONTINUING AT THIS TIME RANGE...HAVE ONLY MADE MINOR TWEAKS TO THE
EXTENDED PERIOD. CERNIGLIA

&&

.AVIATION...THIS MORNINGS EASTERLY GRADIENTS ARE STARTING TO
DIMINISH WITH SOUTHERLY STARTING TO KICK IN. CLOSED CIRCULATION
CENTER SHOWING ON KPQR RADAR BETWEEN KAST AND KPDX THIS AM MOVING
SLOWLY TO THE NORTH. THIS CENTER ACCOUNTING FOR GUSTY SLY WINDS 20
TO 30 KT ALONG THE OR COAST AND N OR INTERIOR. WILL PROBABLY SEE THE
SAME DEVELOPING FOR 3 TO 4 HOURS LATE THE MORNING AND AFTERNOON AS
LOW CENTER TRACKS ACROSS WESTERN WASHINGTON. KSEA...CIGS BKN-OVC030
IN HEAVIER SHOWERS LATER THIS AM INTO THIS AFTERNOON. WINDS TO
REMAIN SOUTHERLY WITH POSSIBLE GUSTS 20 TO 25 KT BETWEEN 19 AND
23Z.  PRANGE

&&

.SEW WATCHES/WARNINGS/ADVISORIES...
.FLOOD WATCH MASON COUNTY.
.WINTER STORM WATCH CENTRAL AND NORTH CASCADES MONDAY AND MONDAY
NIGHT.
.GALE WARNING WEST ENTRANCE UNTIL 10 AM.
.GALE WARNING COAST AND WEST ENTRANCE BEGINNING AT 7 PM THROUGH
LATE TONIGHT.
.SMALL CRAFT ADVISORY COAST UNTIL 7 PM.
.SMALL CRAFT ADVISORY WEST ENTRANCE STARING AT 10 AM UNTIL 7 PM
THIS EVENING.
.SMALL CRAFT ADVISORY CENTRAL STRAIT...EAST ENTRANCE...NORTHERN
INLAND WATERS AND ADMIRALTY INLET.
.SMALL CRAFT ADVISORY FOR ROUGH BAR CONDITIONS AT THE GRAYS
HARBOR BAR.

WEATHER.GOV/SEATTLE

The office that day

Everything else NWS Seattle, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 10, 5:52 AM PSTFlood WatchSEWMason49 hr
Dec 10, 9:36 AM PSTWinter Storm WatchSEW19 hr
Dec 10, 2:01 PM PSTHigh Surf AdvisorySEW36 hr

Nearby

Wind Advisories in Washington, 2006Every wind advisory in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.